Nebraska, 2011

Hail in Nebraska, August 28, 2011

August 28, 2011 · NWS LBF · 2 events in 1 county or zone

Convection developed over central Nebraska during the late morning hours of August 28th. A thunderstorm strengthened and produced large hail over a portion of Custer County before moving into south central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Convection developed over central Nebraska during the late morning hours of August 28th. A thunderstorm strengthened and produced large hail over a portion of Custer County before moving into south central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 28, 7:58 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 28, 7:58 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 AM CDT SUN AUG 28 2011

.DISCUSSION...
THE FORECAST WAS UPDATED TO INCREASE POPS OVER NORTH CENTRAL NEB
AND TO ADD PATCHY FOG OVER THE SOUTHWEST. STOUT WAA BASED AT THE
850-HPA LEVEL HAS CONTRIBUTED TO SCATTERED STORMS FROM VALENTINE
TO ONEILL THIS MORNING. RUC-BASED OBJECTIVE ANALYSES SUGGEST THE
CONVECTION IS PROPAGATING THROUGH AN ENVIRONMENT CHARACTERIZED BY
2000 J/KG OF MUCAPE AND 40 KTS OF EFFECTIVE SHEAR. ISOLATED HAIL
TO SEVERE LIMITS IS THUS POSSIBLE...THOUGH RADAR TRENDS THUS FAR
HAVE SUGGESTED THE THREAT IS SOMEWHAT LIMITED...PERHAPS BECAUSE
THE UPDRAFTS HAVE NOT BEEN DEEP ENOUGH TO UTILIZE THE AVAILABLE
SHEAR. WE EXPECT THIS ACTIVITY TO WEAKEN AND SHIFT SOUTHEAST OUT
OF THE AREA BY 18 UTC.

&&

.AVIATION...
LOCAL FOG/LIFR CONDITIONS ACROSS KLBF-KTIF-KANW-KBBW AREA SHOULD
IMPROVE TO VFR BY 15Z. ELSEWHERE...VFR.

ISOLATED TSTMS MAY AFFECT THE KANW-KONL AREA LATE THIS AFTERNOON
ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE...CURRENTLY ACROSS ND...
WHICH IS EXPECTED CARVE SOUTH THROUGH THE MISSOURI BASIN TODAY.
ISOLATED STORMS ARE ALSO POSSIBLE ACROSS SWRN NEB THIS EVENING AS
ANOTHER DISTURBANCE MOVES EAST OUT OF NERN COLO.

MVFR/IFR CIGS MAY DEVELOP LATE SUNDAY NIGHT...AFTER 06Z...AS
STRATUS DEVELOPS ALONG A WEAK COLD FRONT DRAPED ACROSS WRN
NEBRASKA.

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT SUN AUG 28 2011/

SHORT TERM...TODAY THROUGH TUESDAY

FORECAST CONCERNS THROUGH THIS TIME PERIOD FOCUSED ON TEMPERATURES
AS WELL AS PRECIPITATION CHANCES MONDAY INTO TUESDAY.

AT 07Z...WATER VAPOR IMAGERY CONTINUES TO SHOW STRONG RIDGING OVER
THE FOUR CORNERS REGION WITH A WEAK MID LEVEL DISTURBANCE ROUNDING
THE RIDGE OVER NORTH DAKOTA WITH AN MCS ACCOMPANYING THIS
DISTURBANCE.

FOR THIS MORNING...AS THE MCS OVER NORTH DAKOTA TRACKS AROUND THE
UPPER LEVEL RIDGE...ITS TRAJECTORY SHOULD STAY PRIMARILY TO THE
NORTH AND EAST OF THE FORECAST AREA...HOWEVER MAY GET SOME RAIN IN
THE FAR NORTHEAST PARTS.

A FRONTAL BOUNDARY WILL BE LOCATED FROM SOUTHWEST NEBRASKA INTO
EASTERN SOUTH DAKOTA THIS AFTERNOON THEN WILL SINK TO THE SOUTH
THIS EVENING. THIS BOUNDARY WILL PROVIDE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT LATER TODAY. THE 28.00Z MODELS ARE
INDICATING A WEAK IMPULSE OF ENERGY MOVING AROUND THE RIDGE ACROSS
NEBRASKA THIS AFTERNOON. ASIDE FROM ANY DEVELOPMENT ALONG THE
FRONT...COULD ALSO SEE A FEW FEW STORMS DEVELOP OVER THE PANHANDLE
THIS AFTERNOON. CONFIDENCE IN HOW THIS SCENARIO WILL PLAY OUT IS
QUITE LOW SO PRECIPITATION CHANCES AREN/T TOO HIGH FOR THIS
PERIOD. IF STORMS DO OCCUR...DON/T ANTICIPATE A HIGH CHANCE FOR
ANYTHING TO BE SEVERE AS DEEP LAYER SHEAR LOOKS TO DECREASE
THROUGH THE DAY.

SEVERAL CONCERNS TO DEAL WITH FOR MONDAY. A DECENT SHORTWAVE
TROUGH WILL MOVE FROM THE CENTRAL PACIFIC COAST SUNDAY INTO THE
NORTHERN AND CENTRAL PLAINS ON MONDAY. THIS WILL DE-AMPLIFY THE
RIDGE ALOFT...AND THEREFORE KEEP THE WARMER AIR SOUTH ON MONDAY.
IN ADDITION...HIGH PRESSURE OVER MINNESOTA AND THE EASTERN DAKOTAS
WILL PULL COOLER AIR INTO THE FORECAST AREA FROM THE EAST.
THEREFORE ARE EXPECTING TEMPERATURES TO COOL OFF AND HAVE ADJUSTED
HIGH TEMPERATURES ACCORDINGLY. AM STILL ABOVE SOME OF THE MODEL
GUIDANCE SO WILL NEED TO WATCH THIS PERIOD IN THE NEXT FORECAST
CYCLES IF HIGHS MONDAY WILL NEED TO GO LOWER YET. SOMETHING THAT
MAY HELP TO DETERMINE HOW COOL TO GO WITH TEMPERATURES WILL BE
PRECIPITATION. CURRENT INDICATIONS ARE THAT HIGHER CHANCES FOR
RAIN WILL BE OVER THE PANHANDLE AND WESTERN NEBRASKA DURING THE
DAY THEN TRANSITIONING EAST OVERNIGHT AND INTO THE DAY TUESDAY.
THE THERMAL RIDGE WILL BEGIN TO BUILD BACK INTO THE PLAINS BEHIND
THIS SYSTEM ON TUESDAY...SO DO EXPECT TEMPERATURES TO QUICKLY
RECOVER ESPECIALLY ACROSS THE WEST WITH HIGHS VARYING FROM AROUND
90 AT KIML TO THE LOW 80S AT KONL.

LONG TERM...WEDNESDAY THROUGH SATURDAY

THE UPPER LEVEL PATTERN TRANSITIONS FOR THE FIRST PART OF THIS
PERIOD AS A STRONG TROUGH PUSHES INTO THE PACIFIC NORTHWEST.
SOUTHERLY FLOW LOOKS TO MAKE FOR A HOT DAY ON WEDNESDAY WITH 850MB
TEMPERATURES RETURNING TO AROUND 30C OVER MUCH OF THE FORECAST
AREA. THURSDAY ALSO LOOKS QUITE WARM...THEN THE TROUGH OVER THE
NORTHWEST CONUS WILL PUSH A FAIRLY STRONG COLD FRONT ACROSS
NEBRASKA THURSDAY NIGHT OR FRIDAY MORNING. THERE WILL BE
PRECIPITATION CHANCES AS THIS FRONT PASSES...BUT THE BIGGER STORY
WILL BE THE COOLER TEMPERATURES EXPECTED FOR FRIDAY. ONGOING
FORECAST STILL ON TRACK SO HAVE NOT MADE CHANGES THROUGH THIS TIME
PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

UPDATE...SCHULTZ
AVIATION...CDC
PREV DISCUSSION...BROOKS
Hazardous weather outlook, Aug 28, 10:55 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1155 AM CDT SUN AUG 28 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-291700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1155 AM CDT SUN AUG 28 2011 /1055 AM MDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE THIS AFTERNOON INTO TONIGHT. SINCE ONLY A WEAK COLD FRONTAL
BOUNDARY IS MOVING THROUGH THE AREA...COVERAGE OF THUNDERSTORMS WILL
BE LIMITED. THE GREATEST RISK OF A SEVERE STORM WILL BE CLOSE TO THE
FRONT OVER SOUTHWESTERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE EASTERN PARTS OF THE
NEBRASKA PANHANDLE ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CJS

In the hours before

Special weather statement, Aug 28, 5:43 AM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 AM CDT SUN AUG 28 2011

NEZ010-281230-
HOLT NE-
643 AM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOLT COUNTY UNTIL 730 AM
CDT...

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF HULL LAKE STATE WILDLIFE
MANAGEMENT AREA...OR 15 MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MIDWAY...
  EMMET...
  HIGHWAY 11 MILE MARKER 170...
  HIGHWAY 11 MILE MARKER 160...
  HIGHWAY 281 MILE MARKER 190...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, Aug 28, 6:49 AM CST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
749 AM CDT SUN AUG 28 2011

NEZ006-008-009-281330-
BROWN NE-KEYA PAHA NE-ROCK NE-
749 AM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROCK...SOUTHWESTERN
KEYA PAHA AND NORTHEASTERN BROWN COUNTIES UNTIL 830 AM CDT...

AT 744 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF NORTH RIVER TRAIL...OR 18
MILES WEST OF SPRINGVIEW...MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
NORTH RIVER TRAIL AND HIGHWAY 12 MILE MARKER 40 AROUND 755 AM CDT.
BOBCAT STATE WILDLIFE MANAGEMENT AREA AROUND 805 AM CDT.
KELLER PARK STATE RECREATION AREA AROUND 815 AM CDT.
AINSWORTH AROUND 820 AM CDT.
LONG PINE AROUND 825 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CDC
Special weather statement, Aug 28, 7:41 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 AM CDT SUN AUG 28 2011

NEZ005-008-281430-
BROWN NE-EASTERN CHERRY NE-
841 AM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND SOUTHERN
BROWN COUNTIES UNTIL 930 AM CDT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOON LAKE...OR 17 MILES SOUTHWEST OF
AINSWORTH...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MOON LAKE...
  LONG LAKE STATE WILDLIFE MANAGEMENT AREA...
  WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA...
  ELSMERE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHULTZ
Special weather statement, Aug 28, 9:52 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1052 AM CDT SUN AUG 28 2011

NEZ026-038-281630-
BLAINE NE-CUSTER NE-
1052 AM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER AND SOUTHEASTERN
BLAINE COUNTIES UNTIL 1130 AM CDT...

AT 1052 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF MILBURN DIVERSION DAM STATE
WILDLIFE MANAGEMENT AREA...OR 12 MILES SOUTH OF BREWSTER...MOVING
SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...
  MILBURN...
  ANSELMO...
  VICTORIA SPRINGS STATE RECREATION AREA...
  GATES...
  WEISSERT...
  SARGENT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHULTZ

The radar

The North Platte radar (KLNX), 112 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
August 28, 11:20 AM CST
Where
Custer County, Berwyn
Measured
1 in hail
Reported by
Public
Coordinates
41.350, -99.500

Hail, Custer

When
August 28, 11:38 AM CST
Where
Custer County, 1.25 mi WSW of Mason City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.220, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334742, 334744.